Alert archive / Louisiana / Tornado Warnings in 2015

Tornado Warning 22, NWS New Orleans, LA

May 17, 2015Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 17, 2015, 4:34 AM CDT for Tangipahoa Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2015, 4:34 AM CDT (09:34 UTC)
Expired
May 17, 2015, 5:00 AM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WFUS54 KLIX 170934
TORLIX
LAC105-171000-
/O.NEW.KLIX.TO.W.0022.150517T0934Z-150517T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
434 AM CDT SUN MAY 17 2015

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL TANGIPAHOA PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 500 AM CDT
    
* AT 434 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 
  NEAR TICKFAW. THE TORNADIC STORM WAS MOVING SLOWLY NORTHEAST AT 5 
  TO 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMITE...AMITE CITY...INDEPENDENCE...NATALBANY AND TICKFAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3075 9051 3062 9035 3051 9047 3054 9057
      3055 9057
TIME...MOT...LOC 0934Z 227DEG 3KT 3057 9051 

$$
2 follow-up statements
129 
WWUS54 KLIX 170942
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
442 AM CDT SUN MAY 17 2015

LAC105-171000-
/O.CON.KLIX.TO.W.0022.000000T0000Z-150517T1000Z/
TANGIPAHOA LA-
442 AM CDT SUN MAY 17 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR WEST
CENTRAL TANGIPAHOA PARISH...
    
AT 441 AM CDT...DOPPLER RADAR CONTINUED TO INDICATED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM 
WAS MOVING BETWEEN TICKFAW AND INDEPENDENCE...MOVING NORTHEAST AT 10 
MPH.

LOCATIONS IMPACTED INCLUDE...
AMITE...AMITE CITY...INDEPENDENCE...NATALBANY AND TICKFAW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3075 9051 3062 9035 3051 9047 3054 9057
      3055 9057
TIME...MOT...LOC 0941Z 206DEG 11KT 3060 9050 

$$
625 
WWUS54 KLIX 170957
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
457 AM CDT SUN MAY 17 2015

LAC105-171006-
/O.EXP.KLIX.TO.W.0022.000000T0000Z-150517T1000Z/
TANGIPAHOA LA-
457 AM CDT SUN MAY 17 2015

...THE TORNADO WARNING FOR WEST CENTRAL TANGIPAHOA PARISH WILL EXPIRE
AT 500 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS TO BE CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
NEW ORLEANS.

LAT...LON 3075 9051 3062 9035 3051 9047 3054 9057
      3055 9057
TIME...MOT...LOC 0955Z 227DEG 3KT 3060 9050 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 17, 3:51 AM CDT, 43 minutes earlier.

Area forecast discussion, May 17, 3:51 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
351 AM CDT SUN MAY 17 2015

.DISCUSSION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO AFFECT
AREAS OF COASTAL MISSISSIPPI EARLY THIS MORNING WITH NEW
DEVELOPMENT NOW OCCURRING ACROSS SECTIONS OF THE NORTHSHORE. THIS
ACTIVITY IS OCCURRING WITHIN A PERSISTENT AREA OF LOW LEVEL
CONVERGENCE. OVER THE PAST 24 HOURS OF SO...AND ESPECIALLY SINCE
YESTERDAY AFTERNOON ACROSS COASTAL MISSISSIPPI...SOME HEAVY
RAINFALL TOTALS HAVE OCCURRED ACROSS SECTIONS OF THE FORECAST
AREA. IN PARTICULAR...DUAL POL STORM TOTALS WERE INDICATING 6 TO
10 INCHES OVER NORTHERN SECTIONS OF JACKSON...HARRISON AND HANCOCK
COUNTIES...WITH SECTIONS OF PEARL RIVER COUNTY...NORTHEASTERN ST.
TAMMANY PARISH AND EASTERN WASHINGTON PARISH ALSO HAVING RECEIVED
5 TO 10 INCHES. A FEW GROUND TRUTH REPORTS IN THESE AREAS SUPPORT
THE RADAR ESTIMATES. SINCE THE GROUND IS OBVIOUSLY SATURATED IN
THESE AREAS WITH SOME RIVER FLOODING ALREADY OCCURRING...AND MORE
SCATTERED AND EFFICIENT RAIN PRODUCING CONVECTION IN THE FORECAST
FOR TODAY...IT SEEMS PRUDENT TO EXTEND THE CURRENT FLASH FLOOD
WATCH CURRENTLY IN EFFECT FOR COASTAL MISSISSIPPI THROUGH TODAY
AND EXPAND THE WATCH WESTWARD TO INCLUDE PEARL RIVER COUNTY AND
ST. TAMMANY AND WASHINGTON PARISHES.

DAILY BOUTS OF CONVECTION WILL CONTINUE TO PLAGUE THE FORECAST
AREA THROUGH MUCH OF THE WEEK...ALTHOUGH THE HIGHEST RAIN CHANCES
WILL BE TODAY...MONDAY AND TUESDAY. UPPER LEVEL RIDGING CURRENTLY
OVER THE SOUTHEAST CONUS WILL BE SUPPRESSED BY MID WEEK AS THE
UPPER LOW/TROUGH CURRENTLY OVER THE CENTRAL AND NORTHERN PLAINS
MAKES ITS WAY INTO THE GREAT LAKES REGION AND EVENTUALLY INTO THE
NORTHEAST. THIS WILL ACT TO PUSH A WEAK COLD FRONT SOUTH TO NEAR
THE CENTRAL GULF COAST LATE TUESDAY INTO WEDNESDAY....WITH THIS
BOUNDARY EVENTUALLY BECOME DIFFUSE THE END OF THE WEEK. IN THE
MEANTIME...A MOISTURE LADEN AIRMASS...PRECIPITABLE WATER VALUES
NEAR 2 INCHES...WILL BE ACTED UPON BY WEAK DISTURBANCES ALOFT
MOVING THROUGH LOWER MISSISSIPPI VALLEY AND WESTERN/CENTRAL GULF
COAST REGIONS AROUND THE WESTERN PERIPHERY OF THE UPPER RIDGE.
ALTHOUGH MODELS DUE FORECAST SLIGHTLY DRIER AIR TO WORK INTO THE
REGION OVER THE NEXT COUPLE OF DAYS...PLAN TO KEEP POPS MAINLY IN
THE HIGH END CHANCE TO LOW END LIKELY CATEGORIES THROUGH TUESDAY
AS THE COLD FRONT MAKES ITS WAY SOUTH INTO THE AREA AND THE UPPER
RIDGE IS SUPPRESSED. MORE SIGNIFICANT DRIER AIR IS EXPECTED OVER
THE AREA FOR THE LAST HALF OF THE WEEK...SO LOWER POPS DURING THAT
TIME PERIOD SEEM REASONABLE. A RIDGE WILL BEGIN BUILDING OVER THE
PLAINS AND MISSISSIPPI VALLEY BY THE END OF THE WEEK IN RESPONSE
TO ANOTHER UPPER TROUGH MOVING ACROSS THE WESTERN CONUS. THIS
RIDGE WILL TRANSLATE EASTWARD ACROSS THE EASTERN U.S. NEXT
WEEKEND. 11

&&

.AVIATION...
MAINLY MVFR CEILINGS EARLY THIS MORNING...AND THIS LIKELY TO
CONTINUE THROUGH SUNRISE. WOULD NOT BE SHOCKED TO SEE A BRIEF DIP
INTO THE HIGH END OF IFR AT ONE OR TWO SITES. MODERATE RAIN COULD
AFFECT KGPT FOR SEVERAL MORE HOURS...BUT NO LIGHTNING REPORTED
RECENTLY. LIKELY TO BE ANOTHER SURGE OF SHOWERS AND THUNDERSTORMS BY
LATE MORNING INTO THE EARLY AFTERNOON AT MOST SITES WITH BRIEF WINDS
TO AROUND 25-30 KNOTS. WILL CARRY A TEMPO GROUP FOR THE HIGHEST
THREAT PERIOD...AND WILL ALLOW AMENDMENTS TO TAKE CARE OF THINGS
OUTSIDE THAT WINDOW. 35

&&

.MARINE...
WINDS APPEAR TO BE EASING AT MOST MARINE LOCATIONS AND PLAN TO LET
EXERCISE CAUTION HEADLINES EXPIRE THIS MORNING. WINDS EXPECTED TO
REMAIN BELOW 15 KNOTS THROUGH THE WEEK...AND WIND FIELDS COULD
BECOME SOMEWHAT LIGHT AND VARIABLE AT MIDWEEK AS A WEAK COLD
FRONT MOVES TO NEAR THE COAST BEFORE DISSIPATING. 35

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING RIVERS ALONG MISSISSIPPI COAST FOR FLOODING.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  71  86  69 /  50  20  60  40
BTR  88  73  87  71 /  50  20  60  30
ASD  87  73  86  72 /  50  20  50  30
MSY  87  75  87  73 /  40  20  50  30
GPT  85  75  85  73 /  50  20  30  20
PQL  86  73  86  72 /  50  20  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR LAZ039-040.

GM...NONE.
MS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MSZ077-080>082.

GM...NONE.
&&
Hazardous weather outlook, May 16, 11:30 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 PM CDT SAT MAY 16 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-171100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1130 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...
ESPECIALLY ACROSS COASTAL MISSISSIPPI. A FLASH FLOOD WATCH IS IN
EFFECT FOR COASTAL MISSISSIPPI UNTIL 7 AM SUNDAY WHERE ADDITIONAL
RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH FRIDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 16, 10:38 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1038 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      2 NW LYMAN              30.52N 89.15W
05/16/2015                   HARRISON           MS   EMERGENCY MNGR

            ROAD CLOSED DUE TO WATER OVER THE ROADWAY ON SOUTHERN
            SHAW RD JUST NORTH OF HWY 53.

1020 PM     HEAVY RAIN       2 NW LYMAN              30.52N 89.15W
05/16/2015  M8.41 INCH       HARRISON           MS   EMERGENCY MNGR

            AN OBSERVER FOR HARRISON COUNTY EMERGENCY MANAGEMENT IN
            THE NW PART OF THE COUNTY REPORTS 8.41 INCHES OF RAIN FOR
            THE DAY

&&

AK
Local storm report, May 16, 11:07 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1107 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      10 NNW KILN             30.55N 89.50W
05/16/2015                   HANCOCK            MS   EMERGENCY MNGR

            HWY 43 IN NW HANCOCK COUNTY IMPASSABLE DUE TO WATER OVER
            THE ROADWAY... SEVERAL OTHER ROADS IN THE GENERAL AREA
            ALSO CLOSED

&&

AK
Local storm report, May 17, 4:14 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
414 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     TORNADO          6 SSW INDEPENDENCE      30.56N 90.55W
05/17/2015                   TANGIPAHOA         LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS SEVERAL TRAILERS DAMAGED BY A
            POSSIBLE TORNADO NEAR JOEL MCDONALD ROAD AT WOODHAVEN
            ROAD.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:24 PM CDTFlash Flood WatchLIXWashington16 hr
May 17, 3:42 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa33 min
May 17, 4:18 AM CDTTornado WarningLIXSaint Helena, Tangipahoa27 min
May 17, 5:35 AM CDTSpecial Weather StatementLIXTangipahoa25 min

Nearby

Tornado Warnings in Louisiana, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.